<- Home <- Arhive <- Vol. 23, Issue 1, March 2015



Rom J Leg Med23(1)45-48(2015)
DOI:10.4323/rjlm.2015.45
© Romanian Society of Legal Medicine


A murder disguised as a medical accident: A case report of homicidal poisoning of three anesthetics

Y. Yu, D. Gong, Y. Cao, M. Lu, F. Huang, Z. Deng


Abstract: Homicide by intravenous injection of multiple anesthetics was rare. We report a 41-year-old man died after transfusion of levofloxacin, gentamicin and clindamycin in the hospital. The results of toxicological investigation demonstrated three anesthetic agents (propofol, midazolam, vecuronium) in the deceased’s blood, urine, liver and kidney. The autopsy and histological findings were in accordance with previous reports of propofol-related death. Eosinophilic granulocyte infiltration was not observed, but the IgE level was significantly high. After a thorough investigation, the death was clarified as a murder disguised as medical accident, from which the offender purposed to claim the compensation from the hospital. We concluded that the cause of death was cardiac and respiratory failure induced by respiratory muscles relaxation, secondary to the intravenous administration of a lethal cocktail of anesthetics, but not the anaphylaxis of antibiotics. To our knowledge, it was the first reported case of disguised medical accident complicated by anesthetics. This case highlighted the significance of cooperation between pathologists and toxicologists.
Keywords: forensic science, poisoning, toxicology, propofol, anesthetics.



Full Text in PDF
© 2008-2019 Romanian Society of Legal Medicine. All rights reserved
created by cooz.ro